Texas, 2019

Hail in Texas, June 28, 2019

June 28, 2019 · NWS HGX · 1 event in 1 county or zone

Late afternoon storms produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late afternoon storms produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 28, 2:41 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 28, 2:41 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
341 PM CDT Fri Jun 28 2019

.DISCUSSION...

Though not as active as yesterday, widely scattered showers and
thunderstorms have developed along the seabreeze. Seasonable
temperatures and daily afternoon showers and storms can be
expected into early next week, aided by the approach of an upper
trough. Tuesday looks to have the most potential for stronger
storms and heavier rain. Rain chances should then drop off some
deeper into next week as ridging attempts to build back over the
area.

.SHORT TERM [Through Saturday]...

Two upper level ridges, one over the lower Rockies and the other
over SE CONUS/western Atlantic will result in a weak upper level
trough developing over the region today and Saturday. On the
surface, high pressure was located over the Gulf waters and coastal
regions of TX/LA resulting in a light and variable wind flow across
the region. A drier air mass over the local area resulted in
pleasant weather conditions with sunny to partly cloudy skies
throughout the morning hours.

Expect periods of showers and thunderstorms to continue this
afternoon, particularly across the southern and central regions. The
sounding data showed the best timeframe for shower and thunderstorm
development between 18-00Z. Although the data shows lower PWAT
values than yesterday, up to around 1.8 inches from 18-00Z, CAPE
values of 3000 to 4500 J/kg with low cap and K values of 30-33 are
present. This combination along with daytime heating and seabreeze
effects will be sufficient for the development of afternoon
activity. Due to the prevailing light wind flow, slow moving storm
motion is likely. These slow moving storms will result in ponding of
water along roadways and periods of reduced visibility. Strong
storms will be capable of producing strong gusty winds, torrential
rainfall, pea size hail, and frequent lightning. Showers and
thunderstorms are expected to dissipate this evening with the loss
of daytime heating. Tranquil weather conditions expected tonight
with areas of patchy fog developing across portions mainly west of
I-45 late tonight through early morning Saturday.

On Saturday, similar conditions are expected with convection
developing more along the eastern half of the CWA. Models show a few
spots of larger PWs moving into SE Texas from LA Saturday afternoon
as a mid to upper level low pressure moves southwest and into the
local area. Due to the prevailing light wind flow, expect slow
moving showers and thunderstorms once again. Strong storms will be
capable of producing strong gusty winds, torrential rainfall,
frequent lightning, and possible pea size hail. SPC has issued a
Marginal Risk of severe thunderstorms extending from Wharton to
Harris to Liberty counties northward from 12Z Saturday through 12Z
Sunday. 24

.LONG TERM [Saturday Night Through Friday]...

By Saturday evening, the upper trough axis should be very near the
TX/LA border, with a vort lobe rotating around the base of the
trough over AR/LA into our area. This will likely enhance rain
chances a little higher through the night compared to a typical
summer night where activity clears out pretty quickly. Indeed,
some of the guidance suggests an MCS moving in from the northeast,
leaving lingering stratiform rain into the nighttime hours.

Sunday should have continued potential for showers and storms as
the upper trough slowly scrapes across the area. However, we
should be making our way to the backside of the trough, so I'd
also expect that we'll get less enhancement to the diurnal pattern
except maybe in the far west. Similarly, I think the trough will
drift more into the subsident region between the backside of this
trough and ridging to the east. But...the NAM also suggests a
shortwave trough could zip on through the area Monday afternoon,
so I go ahead and tone down - but not eliminate - PoPs for
Monday. In any case, things should stay rather seasonable on the
temperatures side, though highs will likely end up blunted where
we see storms to cut off afternoon heating.

Tuesday looks potentially interesting. A shortwave trough in the
northern stream may be just strong enough to get the retrograding
trough headed back to the east, and at least the GFS suggests
another weak vort max shooting overhead. This should go back to
enhancing our rainfall potential, and paired with a surge of Gulf
moisture taking precipitable water to, or even above, 2 inches.
Additionally, the Euro suggests placing us under the right
entrance region of a small jet streak. Fortunately, inflow looks
relatively weak and there's no fronts to speak of, so I'm not
terribly concerned about widespread flooding concerns. Still, with
plenty of instability and deep moisture, we've certainly got to
watch out for at least some locally heavy rain which could cause
minor flooding if any heavy rain falls in the wrong spot.

Deeper into the week, the ridging out east will try to fill in to
where the upper trough vacates. This should help start to diminish
rainfall potential for the second half of the week, and I would
expect temperatures to rise as well. Both the GFS and Euro
advertise 595+ heights in the midlevels by this weekend, so we
might see temps creep back towards the middle to upper 90s, though
that will be mitigated while low level flow remains onshore. This
is quite some time out, and uncertainty is not super high, so I am
happy for now to show a warming trend and will avoid selling out
on super high temps for now.

&&

.AVIATION [18Z TAF Issuance]...

VFR conditions currently at all TAF sites. Winds will continue
light and variable. Environmental conditions are favorable for
SHRA/TSRA development this afternoon, particularly along the
central and southern portions of the CWA. VCTS is in place for
KIAH, KHOU, KSGR, and KCXO through this evening. Some of this
activity could produce, gusty winds, frequent lightning and heavy
rainfall. Tranquil weather conditions expected tonight with the
chance of patchy to dense fog developing overnight into early
morning hours, particularly west of I-45. This may result in
periods of MVFR/IFR vis/cigs from around 10-14Z. Most of the fog,
if not all, should dissipate shortly after sunrise. VFR conditions
with light and variable winds expected Saturday morning. 24

&&

.MARINE...

Light and somewhat variable...though generally onshore flow is
expected through the weekend. Seas will similarly be relatively
low. Indeed, not expecting significant marine issues of any sort
beyond locally higher winds and seas near any of our typical
summer showers and storms until we start reaching the middle
portion of next week. By then, stronger onshore flow will become
established, and we will start to see conditions flirting with the
SCEC threshold from Tuesday night onward.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  71  90  71  89  71 /  10  20  30  30  10
Houston (IAH)          73  91  72  90  73 /  10  40  20  40  10
Galveston (GLS)        77  87  78  87  79 /  10  30  30  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Luchs
SHORT TERM...24
LONG TERM...Luchs
AVIATION...24
MARINE...Luchs

In the hours before

Special weather statement, Jun 28, 3:27 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
427 PM CDT Fri Jun 28 2019

TXZ213-282215-
Inland Harris TX-
427 PM CDT Fri Jun 28 2019

...SPECIAL WEATHER STATEMENT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kashmere Gardens, or over Near Northside Houston, moving north at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Humble, Galena Park, Jacinto City, Midtown Houston, Downtown Houston,
Northside / Northline, Second Ward, Greater Greenspoint, Greater
Heights, Neartown / Montrose, Greater Eastwood, Near Northside
Houston, Greater Fifth Ward, Aldine, Memorial Park, Greater Third
Ward, Fourth Ward, University Place, Macgregor and Afton Oaks / River
Oaks Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2972 9523 2971 9541 2997 9546 2998 9520
TIME...MOT...LOC 2126Z 180DEG 12KT 2980 9534
Special weather statement, Jun 28, 3:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
458 PM CDT Fri Jun 28 2019

TXZ199-213-282245-
Inland Harris TX-Montgomery TX-
458 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONTGOMERY AND
NORTH CENTRAL HARRIS COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greater Greenspoint, moving northwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tomball, The Woodlands, Greater Greenspoint, Spring, Aldine,
Northside / Northline, Oak Ridge North, Shenandoah, The Woodlands
Pavillion, Hooks Airport, Central Northwest, Chateau Woods,
Splashtown, Willowbrook, Hidden Valley, Acres Home, Greater Inwood,
western Bush Intercontinental Airport, Fairbanks / Northwest Crossing
and Independence Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2989 9530 2982 9546 3006 9571 3021 9542
TIME...MOT...LOC 2158Z 149DEG 14KT 2996 9545

The radar

The Houston radar (KHGX), 69 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harris

When
June 28, 4:10 PM CST
Where
Harris County, 1.93 mi SW of Bammel
Measured
1 in hail
Reported by
Social Media
Coordinates
29.980, -95.492

Quarter size hail was observed near the intersection of Veterans and Bammel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822101.